Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 44, NWS Mobile, AL

March 7, 1996Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 7, 1996, 1:28 AM CST for Wayne County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 1996, 1:28 AM CST (07:28 UTC)
Expired
Mar 7, 1996, 2:15 AM CST
In force
47 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

The radar

The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1996-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1996-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KMOB 070727 RRA
SVRMOB
MSC153-070815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
128 AM CST THU MAR 7 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 130 AM CST...MOBILE DOPPLER WEATHER RADAR INDICATED AN AREA OF SEVERE
THUNDERSTORMS ENTERING WESTERN WAYNE COUNTY. AS THESE THUNDERSTORMS
MOVES TO THE NORTHEAST AT 35 MPH IT WILL AFFECT THE TOWNS OF WAYNESBORO
AND WINCHESTER THROUGH 2 AM. THE MAIN THREATS FROM THESE STORMS ARE
LARGE HAIL AND DAMAGING WINDS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 7:38 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Mar 6, 7:38 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CST WED MAR 6 1996

ACTIVE WARNINGS AND WX ATTM WHICH WL CAUSE A NEED FOR A BRIEF UPDATE.
00Z SFC FRONT...LARGE SCALE TMP GRADIENT PUSHING INTO NRN MS AND NRN
LA AND SFC MOISTURE FLUX CONVERGENCE ON THE INCR AS PER 00Z MAP
GRIDDED DATA.  COAST AREA HODOGRAPHS FROM 00Z RAOBS INDICATE MARGINAL
HELICITIES AND SR INFLOW AT 19-22 KNOTS.  ATMS IS PRIME FOR MORE SVR
THROUGH THE EVE WITH FRONTAL FORCING PUSHING INTO MOIST AND UNSTABLE
AIRMASS AS CAPES TO 1300+ J/KG AND LI'S TO -3. FRONT PUSHES THRU THE
RGN LATER THU MORNING WITH ARCTIC CHILL AND DRIER PATTERN SETTLING IN
WITH A VENGEANCE.   FCST HAS THIS TAKEN WELL IN HAND.       GJM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:48 PM CSTTornado WarningMOBWayne57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.